Alert archive / Maine / Gale Warnings in 2018

Gale Warning 14, NWS Gray, ME

March 6, 2018

NWS Gray, ME issued this gale warning at Mar 6, 2018, 2:47 PM EST. It took effect at Mar 7, 2018, 1:00 PM EST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2018, 2:47 PM EST (19:47 UTC)
In effect from
Mar 7, 2018, 1:00 PM EST
Expired
Mar 8, 2018, 3:53 PM EST
In force
27 hr
Issued by
NWS Gray, ME

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Mar 6, 12:33 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 6, 12:33 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1233 PM EST Tue Mar 6 2018

.SYNOPSIS...
A weak ridge of high pressure will build in from the west
through today. Low pressure will develop off the mid Atlantic
coast tonight then intensify as it moves up the east coast
Wednesday and Wednesday night. The low will slowly continue
northeast into the maritimes Thursday then drift back to the west
over northern Maine Thursday night and Friday. A trough of low
pressure will linger over the area Friday night and Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
933 am...minor adjustments to sky cover and temperatures to
reflect increased cloud cover over southwest Maine. This
afternoons high temperatures likely a couple of degrees lower
than previous forecast based on current temp/sky trends.

600 AM...only minor adjustments to near term grids to reflect
the current low cloud trends and latest mesonet for ESTF update.

Prev disc...
At 07z...a 976 millibar low was centered well southeast of the
Gulf of Maine. GOES IR imagery shows bands of low clouds continuing
to retrograde across the maritimes and into the forecast area. For
today...clouds will gradually thin out as weak ridging briefly takes
hold between the ocean low and a system approaching from the Great
Lakes. Northerly flow will diminish today as the gradient continues
to relax across eastern New England. Highs today will range from
30s in the mountains to a few degrees either side of 40 elsewhere.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
A quiet and mostly clear start tonight as the ridge crests
across the area before sliding offshore overnight. Digging
shortwave energy pivoting around an upper low over the Great
Lakes will bring increasing clouds from southwest to northeast
overnight and give rise to a coastal low vicinity of the
DELMARVA by the end of the period. While clouds will overspread
the area tonight we should stay dry as synoptic precipitation
remains to our south through dawn. However...the onshore flow
could generate a few late night snow showers mainly across
southern and coastal sections. Lows tonight should be mainly in
the 20s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
***MAJOR SNOW STORM WEDNESDAY/THURSDAY***

Very little overall change in the forecast...and above average
model agreement has allowed for enough confidence to issue
winter storm warnings for the entire forecast area for Wed into
Thu.

Low pressure currently over NWrn IA will gradually fill and
pivot Ewd today. That vorticity max will spur secondary
development off the Mid Atlantic coast by Wed. The major models
all agree in taking the mid level low centers over or just S of
ACK...while deepening as they do. The 06.00z GFS is the Nrn
model...and the CMC GDPS represents the Srn solution. Generally
speaking the differences in location are more like model noise
rather than any significant physical difference. With mid level
low tracks in this area...parts of Srn NH and coastal Wrn ME are
favored for a potentially major snowfall. Increasing
frontogenesis will already be ramping up the forcing for ascent
Wed afternoon...but as the mid level lows deepen deformation
will be increasing along and NW of their path. This will likely
lead to some intense banding for interior parts of New England.
The best combination of Atlantic inflow...upper dynamics...and
QPF favors Srn NH for the highest snowfall totals. As low
pressure gradually fills and begins to drift on a more Wwd track
towards Thu...that swath of snowfall will likely decrease in max
amounts and tend to the W away from the coast with time in Wrn
ME. All signs are pointing towards a widespread double digit
snowfall. Again the higher totals will likely be in Srn NH...but
the more evenly distributed double digit snowfalls will likely
be in Wrn ME.

There is a little bit of boundary layer uncertainty...as the
lack of a deep cold antecedent air mass and strong Ely inflow
could lead to a maritime influence on temps. Examining the max
wet bulb temp in the lowest 2 km across the model suite one
trend is noticeable. The 06.00z GFS is the only model that
continues to warm the lowest 2 km until after 06z Thu...reaching
as high as +3 to 4C. All other model guidance pins wet bulb
temps just above 0C near the coast and holds them there until
after 00z Thu...when temps begin to fall in the truly heavy
precip. Given that temps aloft are plenty cold and heavy precip
will be moving in...my preference is to ignore the GFS low level
thermal profile in favor of the rest of the guidance...including
what was available of the high-res NAM. This still does
introduce some warmer air initially across SErn NH and very near
the coast of Wrn ME. So I have kept some rain mixed with snow
Wed afternoon and this is reflected in slightly lower snowfall
totals very near the coast. However I expect any precip falling
as rain to quickly flip to heavy snow by Wed evening...and do
not expect reaching warning criteria will be an issue.

We will also have to keep an eye on density of the snow and wind
gusts. That milder air near the coast could lead to a wet/heavy
snow...and areas that were above freezing to start could have a
stickier snowfall. If we can develop NE wind gusts of 30 to 40
mph...some power outages are possible with falling limbs.

With the focus on this storm...preference was with the multi-
model consensus thru the weekend into early next week. Trofing
remains a feature for the Ern CONUS...so it does not look like
we are putting winter to bed just yet.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /through tonight/...VFR with isold MVFR cigs through
tonight. After roughly 08z...marine stratus with areas of MVFR
in cigs and sct -shsn over southern NH and SW ME.

Long Term...IFR or lower conditions expected to quickly develop
Wed afternoon as SN overspreads the area from S to N. +SN is
expected across parts of Srn NH and Wrn ME...including
MHT...CON...PWM...and AUG. Conditions improve Thursday afternoon
as heaviest SN comes to and end. Mountains and foothills will
hold onto SN for a longer period into Fri.

&&

.MARINE...
Short Term /through Tonight/...Winds have dropped off but seas
remain high mainly in large swell so an SCA headline for all
waters through early evening. There will be a break in the bays
tonight with lingering SCA seas across the open waters.

Long Term...A strong coastal storm will develop and move into
the Gulf of ME midweek. Strong NE winds are expected on the NW
side of this low. Gale force wind gusts are likely...but there
does remain a window late Wed night/early Thu for storm force
gusts outside of the bays. Gale watches have been issued for all
coastal waters for most of Wed and Thu. Winds will decrease more
quickly Fri as low pressure weakens and moves Wwd...but seas
will remain well above 5 ft into the weekend.

&&

.TIDES/COASTAL FLOODING...
Have allowed the coastal flood advisory for York and Rockingham
counties to expire. We continue to see large high energy swell but
the trend has been downward. With astronomical tides on the
wane and swell diminishing I've gone with a coastal flood
statement for the 2 PM high tide cycle today. The potential for
this tide cycle appears to be limited to minor splash over and
beach erosion.

With residual tide anomaly expected to linger thru midweek and
the approach of another significant coastal storm...another
round of splash over and erosion appears likely. At this time
coastal flooding is not expected...but if storm surge values
increase some locations may approach flood stage Wed night and
Thu.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 PM Wednesday to 4 PM EST Thursday
     for MEZ012>014-019>022-024>028.
     Winter Storm Warning from 1 PM Wednesday to 1 PM EST Thursday
     for MEZ018-023.
     Winter Storm Warning from 7 PM Wednesday to 1 AM EST Friday
     for MEZ007>009.
NH...Winter Storm Warning from 7 PM Wednesday to 4 PM EST Thursday
     for NHZ004>006.
     Winter Storm Warning from 1 PM Wednesday to 1 PM EST Thursday
     for NHZ007>015.
     Winter Storm Warning from 7 PM Wednesday to 1 AM EST Friday
     for NHZ001>003.
MARINE...Gale Watch from Wednesday afternoon through Thursday afternoon
     for ANZ150>154.
     Small Craft Advisory until 7 PM EST this evening for
     ANZ150>154.

&&

SYNOPSIS...
NEAR TERM...Manning
SHORT TERM...
LONG TERM...
AVIATION...Manning
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 6, 3:29 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
329 AM EST Tue Mar 6 2018

MEZ023-NHZ014-070830-
Coastal York-Coastal Rockingham-
329 AM EST Tue Mar 6 2018

...WINTER STORM WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Today and Tonight.

Continued large, long period swell may lead to some splash over and
high water around the time of high tide this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ018-NHZ007>013-015-070830-
Interior York-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
329 AM EST Tue Mar 6 2018

...WINTER STORM WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 1 PM EST
THURSDAY...

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

No Hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ012>014-019>022-024>028-NHZ004>006-070830-
Southern Oxford-Southern Franklin-Southern Somerset-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Carroll-Southern Grafton-Southern Carroll-
329 AM EST Tue Mar 6 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM WEDNESDAY TO 4 PM EST
THURSDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

No Hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MEZ007>009-NHZ001>003-070830-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
329 AM EST Tue Mar 6 2018

...WINTER STORM WARNING IN EFFECT FROM 7 PM WEDNESDAY TO 1 AM EST
FRIDAY...

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

No Hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ150-152-154-070830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
329 AM EST Tue Mar 6 2018

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

A period of storm force wind gusts is possible outside of the bays
late Wednesday night into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ151-153-070830-
Penobscot Bay-Casco Bay-
329 AM EST Tue Mar 6 2018

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:36 AM ESTCoastal Flood StatementGYXYork12 hr
Mar 6, 3:24 AM ESTGale WatchGYX11 hr
Mar 6, 3:38 AM ESTWinter Storm WarningGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more63 hr
Mar 6, 2:47 PM ESTStorm WarningGYX45 hr
Mar 6, 3:11 PM ESTCoastal Flood WatchGYXYork22 hr

Nearby

Gale Warnings in Maine, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.